Low Blood Glucose – Hypoglycaemia (or ‘a hypo’)

People with diabetes may develop low blood glucose levels as a result of:

  • Too much insulin or other blood glucose lowering medication.
  • Inadequate or delayed carbohydrate intake after their usual insulin or oral
  • Medication dose.
  • Exercise without adequate carbohydrate intake; possibly delayed for up to 12 hours or more after exercise.
  • In the setting of other illness; or excessive alcohol intake.

Competitors in ultra-marathon endurance events, who do not have diabetes, can also become energy deplete and develop low blood glucose levels requiring first aid management.

Hypoglycaemic events range from those that can be self-managed, to severe episodes, where medical help is needed.

Recognition of Low Blood Glucose
candy, sweets, colorful

The brain requires a continuous supply of glucose to function normally. When blood glucose levels fall below normal levels symptoms and signs may include:

  • sweating,
  • pallor (pale skin), especially in young children1
  • a rapid pulse.
  • shaking, trembling or weakness.
  • hunger.
  • light headedness or dizziness.
  • headache.
  • mood or behavioural changes, confusion, inability to concentrate.
  • slurred speech.
  • inability to follow instructions.
  • unresponsive; or
  • seizure
Management of Low Blood Glucose

If a person with diabetes has a diabetes management plan, then that plan should be followed.

If a person with diabetes reports low blood glucose level or exhibits symptoms or signs of

hypoglycaemia:

  • Stop any exercise, rest and reassure the casualty.
  • If the person is able to follow simple commands and swallow safely, we recommend that first aid providers administer 15-20 grams glucose tablets.
  • If glucose tablets are not available, we suggest administering
    • Jellybeans – 5-20 depending on the brand
    • Skittles – 20-25 pieces
    • Mentos – 5-10 mints
    • Sugary drink, but nothing ‘diet’ ‘zero’ or ‘sugar free’
    • Fruit juice, approximately 200ml
    • Honey or sugar

Monitor the casualty for improvement, resolution of symptoms would be expected within 15 minutes. A first aider should not administer insulin or touch insulin pumps.

If symptoms or signs of hypoglycaemia persist after 10 to15 minutes, and the person is still able to follow simple commands and swallow safely, administer a further 4 x 4g glucose tablets or alternatives as listed above. Once recovered, give a snack with longer acting carbohydrate.